Article Text

PDF

Clodronate induced uveitis
  1. P Fietta1,
  2. P Manganelli1,
  3. L Lodigiani2
  1. 1Dipartimento Osteo-Articolare, Unità Operativa di Reumatologia e Medicina Interna, Azienda Ospedaliera di Parma, Italy
  2. 2Unità Operativa di Oculistica, Ospedale di Asola (Mantova), Italy
  1. Correspondence to:
    Dr P Manganelli, Dipartimento Osteo-Articolare, Unità Operativa di Reumatologia e Medicina Interna, Azienda Ospedaliera di Parma, Via Gramsci, 14, 43100 Parma, Italy;
    pmanganelli{at}ao.pr.it

Statistics from Altmetric.com

We are reporting on a 68 year old woman, treated for postmenopausal osteoporosis with clodronate, a non-nitrogen, halogen containing bisphosphonate (BP), who developed a bilateral, drug related, anterior acute uveitis. BPs are generally well tolerated. Uveitis is an ocular adverse effect hitherto described only for nitrogen containing bisphosphonates (N-BPs).1,2 To our knowledge, this is the first report of uveitis induced by a non-N-BP.

CASE REPORT

In April 2001 the patient presented with a three month history of spinal pain, following an accidental fall. Spine and pelvis x ray examination showed osteoporotic fractures in T12, L1, and L2 vertebral bodies. Bone densitometry dual energy x ray absorptiometry evaluation showed remarkably reduced mineral density in both vertebral and femoral neck sites (T score −4.3 and −4.08, respectively). Because the patient had had reflux oesophagitis, we treated her with 100 mg once a week of intramuscular (IM) clodronate, the only parenteral BP available for outpatients in our country. The treatment progressively reduced the spinal pain.

In August 2001 the patient started to have the first mild symptoms of a bilateral iritis, such as transient tearing, photophobia, and ocular redness, attributed by her ophthalmologist to viral infection. Thus, the clodronate treatment was continued. The patient was treated with topical corticosteroids, and the ocular problems promptly resolved. However, thereafter they regularly recurred in the 24–72 hours after each IM clodronate administration. Because the intensity and persistence of her ocular symptoms from time to time progressively worsened, in September 2001 the patient returned for our consultation. Ocular examination disclosed marked bilateral perikeratic hyperaemia, and anterior uveitis was diagnosed. Routine biochemical and inflammatory measurements were normal. Autoantibodies were negative, as well as HLA typing for the B27 antigen. The patient was treated for seven days with topical corticosteroids and cycloplegic drugs, and recovered completely. The clodronate treatment was discontinued and the ocular symptoms did not recur.

In January 2002, we rechallenged with the drug, because the patient asked for another course of treatment, but after the first IM clodronate administration, the ocular complaints started again. The patient was not taking any other drug. Thus, a bilateral anterior uveitis related to clodronate was diagnosed and the drug was permanently suspended. Thereafter, the patient was consistently symptom-free.

DISCUSSION

Ocular adverse effects have been hitherto reported only for the N-BPs risedronate,1 pamidronate,1 and alendronate.2 Interestingly, a patient previously tolerant to the non-nitrogen derivative etidronate shortly developed anterior uveitis after both oral risedronate and intravenous pamidronate,1 suggesting that the chemical structure may play a part in the pathogenesis of the eye disease. The ocular side effects have been interpreted as a consequence either of an allergic reaction or an acute inflammatory response.3 N-BPs are known to cause transient pyrexia, a flu-like syndrome, and serological changes resembling a typical acute phase response, and also to stimulate the release of proinflammatory cytokines, such as tumour necrosis factor α, interleukin 1, and interleukin 6.4 Thus, they may act as adjuvants in an immune reaction, which might have the uvea as a target organ. Instead, clodronate inhibits proinflammatory cytokine and nitric oxide secretion from activated macrophages, especially when delivered into cells by liposomes.5 In our case, the bilateral anterior uveitis, correlated well with the parenteral clodronate administration, and might be related to an idiosyncratic reaction rather than to a cytokine mediated process.

To our knowledge, ocular adverse manifestations have not hitherto been described for the non-N-BP clodronate. Because the BPs are successfully used in an increasingly broad range of diseases, we wish to report this observation, which suggests the need for a careful evaluation of ocular symptoms developing during treatment with any BP, independently of its chemical structure.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.